Texas, 2008

Damaging Wind in Texas, November 6, 2008

November 6, 2008 · NWS FWD · 1 event in 1 county or zone

A strong cold front moved through north Texas triggering thunderstorms as it moved southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A strong cold front moved through north Texas triggering thunderstorms as it moved southeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 5, 10:54 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Nov 5, 10:54 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1054 PM CST WED NOV 5 2008

.AVIATION...
CONVECTIVE TIMING NOW 0600Z AFW...0630Z FTW/DFW...0700Z DAL AND 0900
AT ACT. WILL KEEP VCTS DURING THIS TIMING WITH A BRIEF TEMPO FOR
BROKEN DECK DOWN TO 3500 FT. THE COLD FRONT IS CATCHING UP WITH THE
DRYLINE AND WILL SWING WINDS AROUND TO THE SOUTHWEST BRIEFLY THEN TO
THE NORTHWEST FOR THE REST OF THE NIGHT.  VERY GUSTY JUST AHEAD AND
BEHIND THE COLD FRONT...MIGHT SEE GUSTS IN THE 30-40 MPH DURING
CONVECTION. AFTERWARD...WINDS SHOULD DIMINISH DOWN TO 15KT ONE OR
TWO HOURS AFTER FROPA. SOME BKN050 POSSIBLE ALONG THE COLD
FRONT...THEN SHOULD GO SKC TO SCT100 AFTERWARD. 75

&&

.UPDATE...
607 PM CST.
LETTING WIND ADVISORY EXPIRE ON TIME AT 6 PM...AS PARTIAL DECOUPLING
AND APPROACH OF DRYLINE/COLD FRONT HELP EAST WINDS DOWN INTO 15-20
MPH RANGE...WITH GUSTS 25-30 MPH. ALSO ADDED SEVERE TO NW COUNTIES
FOR THIS EVENING...WITH OCCASIONAL STORMS DEVELOPING OFF DRYLINE AND
MOVING NE...GRAZING THOSE AREAS. UPDATES SENT.

05/

&&

.AVIATION...
DRYLINE WEST OF THE KDFW TRACON...NEAR A KSPS-KSJT LINE...AND MOVING
EAST SLOWLY.  A STRONG COLD FRONT WAS MOVING SOUTH THROUGH THE
PANHANDLE. ISOLATED TSRA ALREADY ONGOING ACROSS SOUTH OKLAHOMA AND
SOUTH THROUGH EAST OF KSPS. BEST DYNAMICS WILL PASS NORTH OF NORTH
TEXAS...THUS WE EXPECT ONLY SCATTERED ACTIVITY AT THE MOST AROUND
KDFW AND LESS DOWN TOWARD KACT.

VFR CONDITIONS SHOULD PREVAIL...BUT THERE IS A LOW CHANCE OF A
BRIEF PERIOD OF BKN025-035 IF A TSRA MOVES NEAR/OVER A METROPLEX
SITE OR KACT. WILL RE-EVALUATE CONVECTIVE TIMING 02-03Z AND UPDATE
TO INCLUDE THIS IF NECESSARY.

WINDS WILL COME DOWN A LITTLE THIS EVENING...THEN TURN WEST BEHIND
THE DRYLINE 08-11Z... AND NORTHWEST BEHIND THE COLD FRONT AT
DAYBREAK.  THURSDAY SPEEDS WILL BE 8-15KT EARLY THEN 5-10 KT IN THE
AFTERNOON.  75

&&

.PREV DISCUSSION... /ISSUED 557 PM CST WED NOV 5 2008/
300 PM CST.
STRONG SURFACE CYCLONE IN THE NORTHERN PLAINS CONTINUES TO PULL
NORTH AND AS A RESULT THE WINDS IN SEVERAL PLACES HAVE DECREASED
BELOW WIND ADVISORY CRITERIA...BUT SOME LOCATIONS ARE STILL
REPORTING WIND SPEEDS AOA 25 MPH WITH GUSTS AROUND 35 MPH. WILL
ALLOW THE WIND ADVISORY TO CONTINUE FOR NOW WITH AN EXPIRATION TIME
AT 6 PM.

COLD FRONT IS CURRENTLY DRAPED ACROSS CENTRAL KANSAS THROUGH THE
OKLAHOMA PANHANDLE WITH A DRYLINE ADVANCING THROUGH WESTERN
OKLAHOMA AND CENTRAL TEXAS. THE ARRIVAL OF THE FRONT IN THE
NORTHWESTERN PORTIONS OF NORTH TEXAS IS EXPECTED AROUND MIDNIGHT.
THIS FAST MOVING FRONT WILL HAVE MOVED THROUGH ALL OF THE CWA BY
MIDDAY THURSDAY. STILL EXPECT THE DRYLINE TO REMAIN WEST OF THE
CWA AND THIS IS WHERE THE BEST CHANCE FOR STORMS AND SEVERE
WEATHER WILL EXIST THIS EVENING. ISOLATED SHOWERS WILL LIKELY
CONTINUE ACROSS THE REGION THIS EVENING AND THEN SHOWERS AND
THUNDERSTORMS ARE FORECAST ALONG THE FRONT AS IT MOVES THROUGH
NORTH TEXAS. DID NOT MAKE SIGNIFICANT CHANGES TO POPS FOR THE NEXT
24 HOURS AND CANNOT RULE OUT A SEVERE STORM OR TWO ALONG THE
FRONT...BUT MOST FAVORABLE INSTABILITY AND THUS BEST CHANCE FOR
SEVERE STORMS WILL REMAIN NORTH...NORTHWEST AND THEN SOUTHEAST OF
NORTH TEXAS.

TEMPERATURES BEHIND THE COLD FRONT WILL NOT DROP DRASTICALLY AND
VALUES WILL ACTUALLY STILL BE ABOVE NORMAL FOR THIS TIME OF YEAR.
MUCH DRIER AIR WILL FILTER IN BEHIND THE FRONT ALLOWING FOR COOL
NIGHTS. ON FRIDAY...ONE LAST PIECE OF ENERGY SPINNING OFF THE
UPPER LEVEL TROUGH NOW MOVING INTO THE PLAINS WILL SEND A SECOND
PUSH OF DRY AIR/ANOTHER WEAK FRONT THROUGH NORTH TEXAS WHICH WILL
HELP KEEP NICE WEATHER INTO THE WEEKEND. SOUTHERLY WINDS WILL
RETURN ON SUNDAY AIDING IN A BRIEF WARMING TREND BEFORE THE NEXT
FRONT ARRIVES ON MONDAY. LATEST MODELS RUNS ARE STILL INDICATING
THE UPPER LEVEL LOW ASSOCIATED WITH THIS FRONT WILL TRACK THROUGH
OKLAHOMA WITH THE SURFACE LOW TRACKING THROUGH NORTH TEXAS. HAVE
INCREASED POPS ON MONDAY TO ACCOUNT FOR THIS FEATURE.

82/JLD

82

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  61  75  44  72  45 /  40  20   0   0   0
WACO, TX              65  77  41  76  44 /  30  30   0   0   0
PARIS, TX             57  74  41  73  42 /  50  40   0   0   0
DENTON, TX            59  76  39  72  42 /  40  20   0   0   0
MCKINNEY, TX          60  74  39  74  41 /  40  30   0   0   0
DALLAS, TX            61  76  44  74  47 /  40  30   0   0   0
TERRELL, TX           60  76  43  76  46 /  40  30   0   0   0
CORSICANA, TX         65  77  45  74  46 /  30  40   0   0   0
TEMPLE, TX            65  78  46  76  44 /  20  30   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05/82
Hazardous weather outlook, Nov 5, 8:15 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
815 PM CST WED NOV 5 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-061200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
815 PM CST WED NOV 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.

A COLD FRONT AND SURFACE DRY-LINE WILL MOVE ACROSS NORTH TEXAS
OVERNIGHT...BRINGING A CHANCE OF THUNDERSTORMS TO MAINLY NORTHERN
AND EASTERN SECTIONS OF NORTH TEXAS.

BEST CHANCES FOR A SEVERE STORM OR TWO WILL BE NORTH OF INTERSTATE 20...
WHERE STRONGER WIND SHEAR ALOFT AND BETTER LIFT WILL BE SITUATED...AS
A VIGOROUS...UPPER LEVEL DISTURBANCE CONTINUES MOVING OVER THE CENTRAL
AND NORTHERN PLAINS STATES. LARGE HAIL AND LOCALIZED DAMAGING WINDS
TO 60 MPH ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORM CHANCES WILL LINGER ALONG AND SOUTHEAST OF A SHERMAN...
WEATHERFORD...COMANCHE LINE THURSDAY MORNING. AN ISOLATED SEVERE
STORM  WITH LARGE HAIL AND DAMAGING WINDS CANT BE RULED OUT.

THUNDERSTORM CHANCES WILL RETURN TO NORTH TEXAS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED OVERNIGHT...MAINLY
NORTH OF INTERSTATE 20.

05/

In the hours before

Special weather statement, Nov 5, 10:20 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1020 PM CST WED NOV 5 2008

TXZ091-060445-
MONTAGUE TX-
1020 PM CST WED NOV 5 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN MONTAGUE COUNTY

AT 1020 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTH OF BOWIE...MOVING NORTHEAST AT 75
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BOWIE...ST. JO AND
FORESTBURG.

WIND GUSTS TO 50 MPH AND 1/2 INCH HAIL CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3377 9749 3346 9750 3344 9793 3359 9796
TIME...MOT...LOC 0420Z 245DEG 67KT 3352 9781
Special weather statement, Nov 5, 10:35 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1035 PM CST WED NOV 5 2008

TXZ092-060500-
COOKE TX-
1035 PM CST WED NOV 5 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN COOKE COUNTY

AT 1035 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES EAST OF NOCONA...MOVING NORTHEAST AT 65
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CALLISBURG...LINDSAY AND
MUENSTER.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3368 9694 3360 9747 3391 9748 3383 9742
      3383 9737 3389 9731 3388 9726 3391 9719
      3385 9716 3383 9720 3377 9719 3373 9710
      3380 9710 3382 9706 3385 9709 3385 9702
      3389 9699 3394 9700 3395 9694
TIME...MOT...LOC 0435Z 244DEG 55KT 3374 9748
Special weather statement, Nov 5, 11:10 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1110 PM CST WED NOV 5 2008

TXZ092-093-102-103-060545-
GRAYSON TX-COOKE TX-WISE TX-DENTON TX-
1110 PM CST WED NOV 5 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN COOKE COUNTY
  NORTHWESTERN DENTON COUNTY
  WESTERN GRAYSON COUNTY
  WISE COUNTY

AT 1110 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
GAINESVILLE TO 8 MILES SOUTH OF BRIDGEPORT...MOVING EAST AT 35 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE
AUBREY...COLLINSVILLE...DECATUR..DENTON...GAINESVILLE...
JUSTIN...KRUM...SANGER...AND WHITESBORO.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE
STORMS.

LAT...LON 3382 9650 3379 9649 3305 9716 3308 9785
      3374 9716 3374 9709 3380 9710 3382 9706
      3385 9704 3385 9702 3387 9699
TIME...MOT...LOC 0510Z 272DEG 30KT 3375 9709 3310 9776
Special weather statement, Nov 5, 11:47 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1147 PM CST WED NOV 5 2008

TXZ092>094-103-104-060615-
GRAYSON TX-COOKE TX-FANNIN TX-DENTON TX-COLLIN TX-
1147 PM CST WED NOV 5 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN COLLIN COUNTY
  SOUTHEASTERN COOKE COUNTY
  DENTON COUNTY
  WEST CENTRAL FANNIN COUNTY
  GRAYSON COUNTY

AT 1147 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
DENISON TO BRIAR...MOVING EAST AT 30 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE ANNA...
CELINA...COLLINSVILLE...DENISON...DENTON...FRISCO...GUNTER...
JUSTIN...LEWISVILLE....MCKINNEY...SHERMAN...AND LAKE LEWISVILLE.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE
STORMS.

LAT...LON 3383 9651 3378 9648 3379 9642 3371 9634
      3371 9631 3378 9628 3377 9618 3382 9618
      3381 9603 3300 9682 3300 9739 3317 9738
      3385 9682
TIME...MOT...LOC 0547Z 279DEG 27KT 3385 9650 3300 9752

The radar

The Dallas/Ft Worth radar (KFWS), 148 km away, was scanning. The volume nearest the first event began at 06:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grayson

When
November 6, 12:05 AM CST
Where
Grayson County, Denison
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
33.750, -96.550

A wind gust of 61 MPH was measured at site KGYI as a thunderstorm moved through.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138296.